Alert archive / Michigan / Frost Advisories in 2019

Frost Advisory 2, NWS Gaylord, MI

May 7, 20197 counties in Michigan

NWS Gaylord, MI issued this frost advisory at May 7, 2019, 2:18 PM EDT for 7 counties in Michigan. It took effect at May 8, 2019, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 7, 2019, 2:18 PM EDT (18:18 UTC)
In effect from
May 8, 2019, 12:00 AM EDT
Expired
May 8, 2019, 8:10 AM EDT
In force
8 hr
Issued by
NWS Gaylord, MI

Counties Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Gladwin County, MI, Grand Traverse County, MI, Leelanau County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 61 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS73 KAPX 071818
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
218 PM EDT Tue May 7 2019

MIZ016>018-021>024-027>030-032>036-099-080230-
/O.NEW.KAPX.FZ.W.0001.190508T0400Z-190508T1400Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena-
Kalkaska-Crawford-Oscoda-Alcona-Wexford-Missaukee-Roscommon-
Ogemaw-Iosco-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, 
Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, and Charlevoix
218 PM EDT Tue May 7 2019

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
WEDNESDAY...

The National Weather Service in Gaylord has issued a FREEZE
WARNING, which is in effect from midnight tonight to 10 AM EDT
Wednesday. 

* TEMPERATURE...Temperatures are expected to fall to 32 degrees or
  below for a few hours overnight.

* IMPACTS...Sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MIZ020-025-026-031-041-042-098-080230-
/O.NEW.KAPX.FR.Y.0002.190508T0400Z-190508T1400Z/
Leelanau-Benzie-Grand Traverse-Manistee-Gladwin-Arenac-
Beaver Island-
Including the cities of Northport, Frankfort, Traverse City, 
Manistee, Gladwin, Standish, and St. James
218 PM EDT Tue May 7 2019

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
WEDNESDAY...

The National Weather Service in Gaylord has issued a FROST
ADVISORY, which is in effect from midnight tonight to 10 AM EDT
Wednesday. 

* TEMPERATURE...Temperatures are expected to fall to near 32
  degrees for a few hours overnight with frost developing.

* IMPACTS...Sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
862 
WWUS73 KAPX 080201
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1001 PM EDT Tue May 7 2019


MIZ016>018-021>024-027>030-032>036-099-081015-
/O.CON.KAPX.FZ.W.0001.190508T0400Z-190508T1400Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena-
Kalkaska-Crawford-Oscoda-Alcona-Wexford-Missaukee-Roscommon-
Ogemaw-Iosco-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, 
Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, and Charlevoix
1001 PM EDT Tue May 7 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT WEDNESDAY...

* TEMPERATURE...Temperatures are expected to fall to 32 degrees 
  or below for a few hours overnight. 

* IMPACTS...Sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MIZ020-025-026-031-041-042-098-081015-
/O.CON.KAPX.FR.Y.0002.190508T0400Z-190508T1400Z/
Leelanau-Benzie-Grand Traverse-Manistee-Gladwin-Arenac-
Beaver Island-
Including the cities of Northport, Frankfort, Traverse City, 
Manistee, Gladwin, Standish, and St. James
1001 PM EDT Tue May 7 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT WEDNESDAY...

* TEMPERATURE...Temperatures are expected to fall to near 32 
  degrees for a few hours overnight with frost developing. 

* IMPACTS...Sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
412 
WWUS73 KAPX 080723
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
323 AM EDT Wed May 8 2019


MIZ016>018-021>024-027>030-032>036-099-081400-
/O.CON.KAPX.FZ.W.0001.000000T0000Z-190508T1400Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena-
Kalkaska-Crawford-Oscoda-Alcona-Wexford-Missaukee-Roscommon-
Ogemaw-Iosco-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, 
Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, and Charlevoix
323 AM EDT Wed May 8 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURE...Many areas will continue to feel freezing
  temperatures through daybreak. 

* IMPACTS...Sensitive vegetation will likely be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MIZ020-025-026-031-041-042-098-081400-
/O.CON.KAPX.FR.Y.0002.000000T0000Z-190508T1400Z/
Leelanau-Benzie-Grand Traverse-Manistee-Gladwin-Arenac-
Beaver Island-
Including the cities of Northport, Frankfort, Traverse City, 
Manistee, Gladwin, Standish, and St. James
323 AM EDT Wed May 8 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURE...Temperatures are expected to fall to near 32
  degrees, with some areas below freezing through daybreak.
 
* IMPACTS...Sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
541 
WWUS73 KAPX 081210
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
810 AM EDT Wed May 8 2019

MIZ016>018-021>024-027>030-032>036-099-081315-
/O.CAN.KAPX.FZ.W.0001.000000T0000Z-190508T1400Z/
Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena-
Kalkaska-Crawford-Oscoda-Alcona-Wexford-Missaukee-Roscommon-
Ogemaw-Iosco-Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, 
Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, 
Tawas City, and Charlevoix
810 AM EDT Wed May 8 2019

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Gaylord has cancelled the FREEZE
WARNING. 

$$

MIZ020-025-026-031-041-042-098-081315-
/O.CAN.KAPX.FR.Y.0002.000000T0000Z-190508T1400Z/
Leelanau-Benzie-Grand Traverse-Manistee-Gladwin-Arenac-
Beaver Island-
Including the cities of Northport, Frankfort, Traverse City, 
Manistee, Gladwin, Standish, and St. James
810 AM EDT Wed May 8 2019

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the FROST
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 7, 2:11 PM EDT, 7 minutes earlier.

Area forecast discussion, May 7, 2:11 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
211 PM EDT Tue May 7 2019

.NEAR TERM...(Through Tonight)
Issued at 211 PM EDT Tue May 7 2019

...Freeze/Frost Tonight...

High Impact Weather Potential...Potential of freezing
temperatures.

High pressure over the region will bring light winds tonight along
with clear skies early. Temperatures will fall quickly this evening
and early overnight. Big question is how much cloudiness arrives
before daybreak ahead of the approaching storm. High and mid level
clouds will keep temperatures from falling too much after midnight.
However, the interior of northern Lower and the northeast, where
clouds will arrive latest, will have a good shot at a period of
below freezing temperatures around daybreak.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 211 PM EDT Tue May 7 2019

High Impact Weather Potential: Locally heavy rain possible Wednesday
night-Thursday. Slight chance of thunderstorms Thursday, primarily
across northern lower Michigan.

Pattern Synopsis/Forecast: By Wednesday morning, upper-level heights
will be rising ahead of the next system set to cross the western
Great Lakes Wednesday afternoon through Thursday. This time frame
will become the focus through the short term forecast period as
strengthening low pressure across the central plains gradually treks
northeastward from the central plains into the Great Lakes Wednesday
night/Thursday, accompanied by widespread precipitation (locally
heavy rain possible) and perhaps a few rumbles of thunder. High
pressure gradually settles atop the region during the day Friday,
aiding to bring a return to precipitation-free conditions.

Primary Forecast Concerns/Challenges: Locally heavy rainfall
possible Wednesday night-Thursday. Rain/snow mix across northern
Chippewa County Wednesday night?

Attention focuses on the Wednesday afternoon through Thursday time
frame as low pressure ramps up across the Plains and treks across
the southern Great Lakes. Deep layer moisture is expected to
increase in earnest midday Wednesday through the afternoon hours,
along with increasing isentropic ascent ahead of the system's warm
front, expected to slide south to north across the forecast area
Wednesday night. Increasing rain chances will be the rule, primarily
across northern lower late Wednesday afternoon/evening and across
the remainder of the forecast area Wednesday evening and overnight.
Wouldn't be too surprised if northern parts of Chippewa County
experienced a rain/snow mix at precipitation's onset given
expected radiational cooling and surface temperatures in the mid-30s.
Locally heavy rainfall will also be possible late Wednesday into
Thursday given PWs progged to rise to 1-1.50 inches across northern
lower (+1 to 2 SD above the early-mid May normal) and K-index
progged to rise to near or just above 30. 24-hour QPF amounts from
Wednesday afternoon through Thursday afternoon progged to vary from
1-1.50 inches, which in itself won't likely cause to much flooding
concerns, but the thought for locally heavy rain meshes well with
WPC's Day 2 Excessive Rain Outlook, which continues to paint all of
northern Michigan in a Marginal Risk. Increasing elevated CAPE of a
couple hundred J/kg during the day Thursday may be enough to support
a few thunderstorms and thus locally heavy rain in locations that
see convection...perhaps exceeding the aforementioned 1.50 inches of
QPF. Overall, not overly concerned about excessive rainfall/
flooding, but certainly a soaking rain late Wednesday into Thursday
on the way along with increasingly blustery conditions as high temps
hover some 10-15 degrees below normal and easterly winds gust as
high as 25-30 mph through this time frame.

High pressure gradually presses into the region from the west late
Thursday night into Friday leading to skies gradually turning partly
sunny with a return to precipitation-free conditions. Temperatures
remain well below normal given cooler air pooling into the region
behind the departing midweek storm system...high temps ranging from
the upper 40s to low 50s area-wide.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 211 PM EDT Tue May 7 2019

High Impact Weather Potential: Frost possible again Friday night.

Could be another chilly night Friday night given high pressure
overhead, clearing skies and light winds leading to another night
with frost possible, especially across the typically cooler/interior
locales. Low confidence prevails through the remainder if weekend
into early next week as guidance diverges with a myriad of possible
solutions ranging from dry conditions with slowly moderating
temperatures to periods of rain by Saturday night into Mother's Day.
Expecting several more fluctuations over the next few days before
details become more clear.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 112 PM EDT Tue May 7 2019

VFR conditions expected into Wednesday afternoon. High pressure
is overhead with light winds and minimal cloud cover. A storm
system moving northeast towards Michigan will bring increasing
chance of rain and lowering ceilings late Wednesday.

&&

.MARINE...
Issued at 211 PM EDT Tue May 7 2019

Small Craft Advisories may be needed late Wednesday. Otherwise
generally light northerly winds are expected tonight and early
Wednesday as high pressure moves across Michigan. Lake breezes
are expected into this evening. Northerly winds will shift to the
east overnight and increase during the day as a storm system
moves toward the region. Precipitation chances increase Wednesday
with rain likely late Wednesday into Thursday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WARNING from midnight tonight to 10 AM EDT Wednesday for
     MIZ016>018-021>024-027>030-032>036-099.
     FROST ADVISORY from midnight tonight to 10 AM EDT Wednesday for
     MIZ020-025-026-031-041-042-098.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...KF
SHORT TERM...MG
LONG TERM...MG
AVIATION...KF
MARINE...KF
Hazardous weather outlook, May 7, 2:13 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
213 PM EDT Tue May 7 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-081815-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
213 PM EDT Tue May 7 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Freezing temperatures and frost are expected over portions of
northern lower Michigan overnight. See the latest warnings and
advisories for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few thunderstorms are possible across northern lower Michigan
Thursday.

Frost chances return Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:18 PM EDTFreeze WarningAPXAlcona, Alpena, Antrim, Charlevoix, Cheboygan, Crawford and 11 more18 hr

Nearby

Frost Advisories in Michigan, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.